EconPapers    
Economics at your fingertips  
 

Bonferroni-based size-correction for nonstandard testing problems

Adam McCloskey

Journal of Econometrics, 2017, vol. 200, issue 1, 17-35

Abstract: We develop a set of powerful and flexible size-correction procedures for general nonstandard testing environments in which the asymptotic distribution of a test statistic is discontinuous in a nuisance parameter under the null hypothesis. Examples of this form of testing problem are pervasive in econometrics and complicate inference by making the size difficult to control. The test constructions introduced here simultaneously control the asymptotic size of the test uniformly over the nuisance parameter space while leading to tests with desirable power properties. They have the flexibility to allow the user to direct the power of the resultant test toward alternatives of particular interest. We introduce three types of size-corrected critical values that make use of reasoning derived from Bonferroni bounds. The new methods provide complementary alternatives to existing size-correction methods, entailing substantially higher power for many testing problems. The critical value constructions are developed for an expanded class of testing problems, allowing application in problems to which previously available size-corrections only yield tests with negligible power. We detail the construction and performance of the new tests in examples of testing after conservative and consistent model selection in the linear regression model.

Keywords: Hypothesis testing; Uniform inference; Asymptotic size; Bonferroni bounds; Power; Size-correction; Model selection; Pretesting; Local asymptotics (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (33)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407617300556
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Bonferroni-Based Size-Correction for Nonstandard Testing Problems (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:200:y:2017:i:1:p:17-35

DOI: 10.1016/j.jeconom.2017.05.001

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:econom:v:200:y:2017:i:1:p:17-35